Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2018, 6:53 PM EDT for 4 counties in Pennsylvania. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2018, 6:53 PM EDT (22:53 UTC)
- Expired
- Jun 13, 2018, 7:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, PA, Clarion County, PA, Indiana County, PA, Jefferson County, PA
The radar
The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:15 PM EDT | TSTM WND DMG | 1 Ene Mosgrove, PA | 461 STATE ROUTE 1034 BOGGS TWP; TREE DOWN BLOCKING ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:33 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
653
WUUS51 KPBZ 132253
SVRPBZ
PAC005-031-063-065-132345-
/O.NEW.KPBZ.SV.W.0091.180613T2253Z-180613T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
653 PM EDT WED JUN 13 2018
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
North central Indiana County in west central Pennsylvania...
Southwestern Jefferson County in west central Pennsylvania...
Central Armstrong County in west central Pennsylvania...
Southwestern Clarion County in west central Pennsylvania...
* Until 745 PM EDT.
* At 653 PM EDT, a severe thunderstorm was located near Rimersburg,
moving southeast at 40 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Rimersburg... New Bethlehem...
East Brady... Rural Valley...
Dayton... Hawthorn...
Plumville... Timblin...
Atwood... Smicksburg...
Templeton... Mahoning Creek Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4069 7919 4096 7969 4102 7969 4110 7961
4096 7904 4080 7904
TIME...MOT...LOC 2253Z 294DEG 33KT 4099 7960
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TAX1 follow-up statement
783
WWUS51 KPBZ 132333
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
733 PM EDT WED JUN 13 2018
PAC031-132343-
/O.CAN.KPBZ.SV.W.0091.000000T0000Z-180613T2345Z/
Clarion PA-
733 PM EDT WED JUN 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARION COUNTY IS
CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Pennsylvania.
LAT...LON 4069 7919 4089 7956 4099 7938 4097 7938
4100 7936 4102 7927 4096 7904 4080 7904
TIME...MOT...LOC 2333Z 294DEG 33KT 4084 7915
$$
PAC005-063-065-132345-
/O.CON.KPBZ.SV.W.0091.000000T0000Z-180613T2345Z/
Indiana PA-Jefferson PA-Armstrong PA-
733 PM EDT WED JUN 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTH CENTRAL INDIANA...SOUTHWESTERN JEFFERSON AND EAST CENTRAL
ARMSTRONG COUNTIES...
At 733 PM EDT, a severe thunderstorm was located 11 miles southwest
of Punxsutawney, moving southeast at 40 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
New Bethlehem... Rural Valley...
Dayton... Hawthorn...
Plumville... Timblin...
Atwood... Smicksburg...
Templeton... Mahoning Creek Lake...
Distant...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4069 7919 4089 7956 4099 7938 4097 7938
4100 7936 4102 7927 4096 7904 4080 7904
TIME...MOT...LOC 2333Z 294DEG 33KT 4084 7915
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
TAXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:49 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 13, 4:49 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 449 PM EDT Wed Jun 13 2018 .SYNOPSIS... Strong storms will be possible this evening with a crossing cold front. Dry conditions and seasonal temperatures then expected the remainder of the week. Above normal temperatures expected for the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 450pm update...continue to monitor the development of showers/storms ahead of what appears to be a weak pre-frontal trough. These storms are very pulse in nature and are currently unable to reach strong to severe levels. This is likely due to the slow destabilization of the atmosphere and the lack of large scale ascension or a strong forcing mechanism. Still expect strong activity to develop as atmosphere is destabilizing with the loss of low cloud cover and the main cold front will increase low-level forcing as it passes through. Not totally convinced on the severe threat at this time, as main shortwave will remain well to the north of the area, so storm development and intensification will rely heavily on an increasingly unstable atmosphere and the speed shear already in place. Have updated PoPs through the evening in line with the latest radar trends and hires model guidance. Temperatures were also tweaked in line with hires guidance. Previous discussion... The full array of severe weather will be possible, including an isolated tornado or two....with sufficient deep layer shear, steep lapse rates, and fat CAPE profiles within the hail growth region. The main factor still causing some uncertainty is the large intrusion of dry mid level air, which will either jack up downdraft CAPE or cool/impede the updrafts sufficiently to at least limit coverage, especially in light of normalized CAPE projections, which indicate a lack of overall explosiveness. Minimal change was needed to the inherited forecast. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/... Building sfc high pressure under NW flow aloft will ensure a dry Thursday and Friday with temperatures near the averages. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... An amplifying Eastern CONUS ridge responding to deep Wrn CONUS troughing is likely to support warming temperature into early next week. Dry weather should dominate, but MCS, or remnant invasion in the NNWly flow on the flank of that ridge may mar the dry prognosis. Low POPs have been added for that potential, but not hit hard given confidence limitations in the scenario. Otherwise, the weather will feature nr-90 F high temperatures by the beginning of the new week. The cutoff of the Wrn trough with splitting flow, and the eastern progress of a resulting northern stream shortwave are forecast to erode that ridge and send a cold front across the Upper Ohio by Tuesday with convection in accompaniment, but with only slightly cooler temperature in the wake. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... Steepening mid-level lapse rates will aid in the development of deep convection along and ahead of a surging cold front as a shortwave trough advances through the Great Lakes Region. Brief restrictions in storms can be expected. The front will cross all terminals between 13/21-14/03Z, with all storms translating ewd by late evening. Dry air advection and light nly wind will eliminate all low clouds by mid-evening. Any fog tonight will be localized to river valleys as cooler air settles atop warm water. OUTLOOK... No widespread restrictions are expected amid high pressure until storms return to the forecast on Mon. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 13, 2:25 AM EDT, 16 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 225 AM EDT Wed Jun 13 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-140630- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 225 AM EDT Wed Jun 13 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Numerous thunderstorms with scattered incidents of severe weather are likely this afternoon and early evening. Primary severe threats from damaging wind gusts are anticipated with isolated large hail. Isolated tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 13, 5:28 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
528 PM EDT WED JUN 13 2018
PAZ014-015-022-132215-
Armstrong-Butler-Clarion-
528 PM EDT WED JUN 13 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT EAST CENTRAL BUTLER...WEST CENTRAL ARMSTRONG AND
SOUTH CENTRAL CLARION COUNTIES...
At 528 PM EDT, a strong thunderstorm was located near
Shanor-Northvue, or 7 miles north of Butler, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Shanor-Northvue... Chicora...
East Brady... Petrolia...
Karns City... Fairview...
West Sunbury... Hooker...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4093 7997 4100 7995 4103 7992 4103 7948
4083 7957
TIME...MOT...LOC 2128Z 274DEG 23KT 4097 7986
TAXSpecial weather statement, Jun 13, 5:35 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
535 PM EDT WED JUN 13 2018
OHZ048-057-058-132215-
Guernsey-Coshocton-Muskingum-
535 PM EDT WED JUN 13 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON AND
NORTHEASTERN MUSKINGUM COUNTIES...
At 534 PM EDT, a strong thunderstorm was located over Dresden, or 10
miles north of Zanesville, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Cambridge... New Concord...
Dresden... Frazeysburg...
Conesville... Plainfield...
Otsego... Drake...
Boden...
This includes Interstate 70 in Ohio between mile markers 174 and
177.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4003 8209 4016 8212 4023 8164 4011 8159
3999 8160
TIME...MOT...LOC 2134Z 269DEG 29KT 4009 8203
TAXLocal storm report, Jun 13, 6:19 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
619 PM EDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG KITTANNING 40.83N 79.52W
06/13/2018 ARMSTRONG PA FIRE DEPT/RESCUE
TREES DOWN, WIRES DOWN
&&
EVENT NUMBER PBZ1803140
MFLocal storm report, Jun 13, 6:22 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 PM EDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG KITTANNING 40.82N 79.52W
06/13/2018 ARMSTRONG PA EMERGENCY MNGR
MULTIPLE TREES DOWN
&&
EVENT NUMBER PBZ1803141
MFLocal storm report, Jun 13, 6:31 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
631 PM EDT WED JUN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FUNNEL CLOUD KITTANNING 40.83N 79.52W
06/13/2018 ARMSTRONG PA PUBLIC
FUNNEL CLOUD REPORTED NEAR EAST FRANKLIN SHOPPING
CENTER
&&
EVENT NUMBER PBZ1803142
MFThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:28 PM EDT | Special Weather Statement | PBZ | Butler | 47 min |
| Jun 13, 5:44 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler | 46 min |
| Jun 13, 6:05 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Mercer, Venango | 34 min |
| Jun 13, 6:12 PM EDT | Tornado Warning | PBZ | Armstrong, Indiana | 33 min |
| Jun 13, 6:48 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver | 42 min |
| Jun 13, 7:00 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 45 min |
| Jun 13, 7:06 PM EDT | Tornado Warning | PBZ | Armstrong, Clarion, Indiana | 24 min |
| Jun 13, 7:27 PM EDT | Tornado Warning | PBZ | Armstrong, Indiana | 22 min |
| Jun 13, 7:45 PM EDT | Areal Flood Warning | PBZ | Allegheny, Washington | 105 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.